Texas, 2010

Damaging Winds in Texas, March 8, 2010

March 8, 2010 · NWS OUN · 2 events in 2 counties and zones

A strong upper level storm system moved east through New Mexico and into the Texas panhandle during the day on the 8th. A complex of severe thunderstorms developed and quickly moved through western north Texas during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong upper level storm system moved east through New Mexico and into the Texas panhandle during the day on the 8th. A complex of severe thunderstorms developed and quickly moved through western north Texas during the early afternoon hours. A wind gust to 60 mph was reported in Baylor county, with additional severe wind gusts reported in Wichita county near Pleasant Valley. Damage occurred to a double-wide trailer, and several power poles were blown down in Pleasant Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 8, 11:55 AM CST, 45 minutes earlier.

Area forecast discussion, Mar 8, 11:55 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST MON MAR 8 2010

.AVIATION...
A SECOND LINE OF THUNDERSTORMS NOW ALONG...NORTH AND SOUTH OF THE
BOUNDARY BETWEEN THE TEXAS PANHANDLE AND WESTERN OKLAHOMA IS
EXPECTED TO MOVE EAST THIS AFTERNOON. WE HAVE FAIRLY HIGH
CONFIDENCE THAT THIS WILL BRING THUNDER TO SOUTHERN TAF SITES
/KLAW AND KSPS/ WITH CONFIDENCE DECREASING FARTHER NORTH. PATCHY
DENSE FOG WILL BE A POSSIBILITY OVERNIGHT AHEAD OF A DRYLINE
PUSHING EAST ACROSS THE AREA...BUT WITH WIND SPEEDS EXPECTED TO
STAY UP WE KEPT OVERNIGHT VISIBILITY IN THE HIGH MVFR RANGE.

&&

.PREV DISCUSSION... /ISSUED 1127 AM CST MON MAR 8 2010/

DISCUSSION...
MADE A FEW ADJUSTMENTS TO POPS FOR THIS AFTERNOON. WIDESPREAD RAIN
WITH EMBEDDED STORMS EXPECTED TO SWEEP ACROSS THE REGION...WITH
GREATEST COVERAGE OF RAIN WITH FIRST BAND CURRENTLY MOVING EASTWARD
THROUGH THE CENTRAL PORTIONS OF OKLAHOMA. BEST LARGE SCALE FORCING
OCCURRING WITH THIS BAND AS MID/UPPER LEVEL JET PROGRESSES OVER
REGION. SECOND BAND OF SHOWERS AND STORMS CURRENTLY ACROSS
PANHANDLES AND WEST TEXAS WILL PROGRESS EASTWARD THIS AFTERNOON
ALONG AND JUST AHEAD OF A DRY LINE AND WILL HAVE LESS LARGE SCALE
FORCING...BUT LAPSE RATES WILL BECOME GREATER AND LOW LEVELS WILL
GAIN MOISTURE. THUS...THE STORMS IN THIS SECOND BAND WILL BE
STRONGER...AND A FEW SEVERE STORMS PRODUCING LARGE HAIL CANNOT BE
RULED OUT. ONCE THIS SECOND LINE PASSES...THE THREAT FOR STRONG
AND SEVERE STORMS EXPECTED TO ALSO PASS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  46  72  42 / 100  30  20  10
HOBART OK         61  43  69  40 /  80  10  10   0
WICHITA FALLS TX  65  45  75  42 /  90  10  10  10
GAGE OK           58  40  66  32 /  90  30  10  10
PONCA CITY OK     55  49  63  37 / 100  50  40  20
DURANT OK         57  51  70  47 / 100  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/03/03
Hazardous weather outlook, Mar 8, 11:53 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CST MON MAR 8 2010

OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1153 AM CST MON MAR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NEAR AND WEST OF A LINE
EXTENDING FROM ALVA AND FAIRVIEW...TO EL RENO...PURCELL...SULPHUR...
AND LAKE TEXOMA. THIS INCLUDES THE CITIES OF CLINTON...WEATHERFORD...
WOODWARD...ALTUS...LAWTON...VERNON...WICHITA FALLS...AND ARDMORE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
THROUGH THIS EVENING.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM HAIL UP TO THE
SIZE OF HALF-DOLLARS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

DISCUSSION...
A STRONG UPPER-LEVEL STORM SYSTEM WILL MOVE FROM NEW MEXICO TOWARD
NORTHWEST OKLAHOMA THIS AFTERNOON AND TONIGHT. WIDESPREAD SHOWERS
AND THUNDERSTORMS WILL OCCUR AHEAD AND NEAR THIS STORM SYSTEM. WITH
LOW-LEVEL MOISTURE INCREASING AHEAD OF THE STORM SYSTEM...A DRY
LINE HAS DEVELOPED OVER THE PANHANDLES AND WEST TEXAS. A LINE OF
STORMS ALONG AND JUST AHEAD OF THIS DRY LINE WILL MOVE EASTWARD OVER
THE SLIGHT RISK AREA THIS AFTERNOON AND EVENING. MANY OF THE STORMS
WILL BE STRONG...PRODUCING VERY HEAVY RAIN AND SMALL HAIL...AND A
FEW OF THEM MAY REACH SEVERE LEVELS...WITH THE PRIMARY CONCERN BEING
LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
PATCHY DENSE FOG WILL BE SEEN AHEAD OF A DRY LINE THIS AFTERNOON AND
EVENING. THE FOG WILL BE MOST PERSISTENT ACROSS AREAS NEAR AND EAST
OF INTERSTATE-35.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM WILL APPROACH THE REGION WEDNESDAY BRINGING A
CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
STRONG NORTHWEST WINDS WILL OCCUR THURSDAY AND FRIDAY.

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
March 8, 12:40 PM CST
Where
Baylor County, 3 mi NW of Seymour
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.621, -99.297

Thunderstorm Wind, Wichita

When
March 8, 1:30 PM CST
Where
Wichita County, Pleasant Valley
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.940, -98.600

A roof was blown off of a double-wide trailer, and a pole barn was blown down. Monetary damages were not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210300, 210299.